caret icon Back to all discussions

Afraid to take medication

My migraine I believe are weather related. I have "that feeling" when I wake up that I can't describe but that I know I will have the excruciating pain of a migraine . I was given Sumatriptan 100mg to take.This was by my primary physician. I have yet to go to a neurologist. My doctor said if you take it and it works then you know your headaches are migraines. I was diagnosed with migraine last year by my ENT. I always thought it was sinus pain. He said my CT scan was clear and 100% I was experiencing migraine. I am so afraid of what the side effects will be. Will my heart start racing? Will I have an allergic reaction and my throat will close up. This is so ridiculous since when I am in the throes of the migraine and the pain is so bad for hours upon hours I would take anything to take away the pain. Please does anyone have experience with this medication and how they feel after taking. He gave me 100mg dose. But I think I would cut in half or even 1/4 since I do see it comes in lower doses of 25mg, 50mg and the 100mg. Any input would be much appreciated.

  1. Hi, . While I can't give you medical advice for your own safety, I am surprised to hear your doctor gave you 100mg to start. If this concerns you, I would call that doctor or seek a second opinion before starting sumatriptan. Seeing a neurologist or, better yet, a headache specialist, is a great idea as well.

    It can be hard to predict how you'll respond to any medication until you try it. I thought this fact sheet we made might be useful for you (assuming you're taking the pill form and not injected or powder):

    https://migraine.com/migraine-treatment/imitrex/

    If I'm wrong about the medication you were given, you can use the search tool on the top left to look up the drug you were given by name.

    I hope sumatriptan helps you and that you tolerate it well! Keep us posted about how you're doing and what your doctor says. Take care! -Melissa, migraine.com team

    1. Thank you for your reply Melissa and that link. I'm taking care of two very elderly parents and never seem to have the time to make an appointment for myself. . Not only did my primary give me a VERY high dose to start but dismissed the fact that I take a very low dose of Paxil for years for anxiety. I just read that although rare, serotonin syndrome can put you in the hospital when combining these drugs. So I really do need an expert in headaches as you posted that I feel safe with prescribing medication.

    2. What state do you live in because I live in ca I have hydrocephalus I go to UCSF

  2. I have100 mg and break them in two. My doctor prescribed them that way years ago since insurance only gives 9/month. The 50 mg always takes care of the migraine for me and I never run out. I am beginning menopause and hoping this is the end of a 30+ yr migraine ordeal for me. My mom's went away after menopause...finger's crossed.

    1. This reminds me of the Lorazepam my doctor prescribed me once when I was going to fly. I could 'nt bring myself to take it. I seriously had anxiety about taking anxiety meds.

      1. Lorazepam helps me a lot

        or create an account to reply.